09 November 2016

Detox Blues

The last few days have been hell in a handbasket.

My doctor discovered that the blood pressure problems I was having was directly related to the Effexor I was taking, so she decided to discontinue it. I am ok with that mainly because I'm not depressed, I'm just an anxious little weirdo.



Effexor is an SNRI, a drug that helps block the re-absorption of serotonin and norepinephrine. This creates a physical dependency. Of course, when you build a physical dependency that means when you decide to stop taking it you will go through withdrawal, even though the doctors will call it discontinuation syndrome.

The symptoms vary from person to person in severity, but they generally involve flu like symptoms.

My doc discovered the bp thing last week and decided to put me on a lower dose of Effexor to taper me off, because you can't just stop taking it because of the physical dependency you develop. I was on 75mg a day, which is moderately low. Some people I've seen on three times that. To taper off, she was supposed to send me a scrip for 37.5mg.

That scrip didn't arrive at my pharmacy.





That was on a Thursday, so on Friday I called and was told it would be straightened out.

It was not.

On Friday, I started feeling the start of discontinuation syndrome.

I documented all of it on my Tumblr, which I'll now share here.

Day 2

Well, since no one got back to me about my lower dose Effexor, from my shrink’s office or pharm, looks like I will be documenting my detox here.

Here’s some back story: I’ve been on Effexor xr since July/August. I was weaned off of Paxil and then right onto Effexor. I was taking 75mg a day, not too bad.


Effective, I thought, except I was having issues with slightly elevated bp and heart occasionally going tachy. I assumed it was from the caffeine I was consuming so I stopped having regular coffee and soda. It seemed to help a bit so I thought everything was good.


My GP assumed it was from anxiety, which made perfect sense to me, since cars and traveling, even short distances, will set my anxiety on high, and to get to my GP’s office I have to get into a car and ride across town. It’s well out of my “safe” zone, even though her office is considered “safe” in my anxious little world.

So I go and see my psych on Wednesday for a med consultation, which I do about once every six weeks. I offhandedly mentioned the bp issues, and how my GP thought it was all anxiety, so she decided to take my bp to see if it was elevated. Of course it was, but not for the reasons I had thought.

Apparently Effexor has a side effect of causing bp issues. My psych decided to discontinue the Effexor and increase my BuSpar since anxiety is my main issue anyway, not depression. For an emergency thing she gave me atarax (hydroxyzine hcl) which I have a bumpy history with but decided to give it another shot. It sedates a little too well, but since she’s an ARNP and can’t give anything like benzos unil January when the law changes I suppose beggars can’t be choosers.

The thing with SSRI and SNRI drugs is you will go through withdrawal.

To prevent this you’re supposed to taper off.

She said she would call in a scrip for 7 days worth of 37.5 mg Effexor to taper me down.

The pharmacy never got the call, and even after making phone calls no scrip ever appeared.

Here it is Friday night, two days without the Effexor and I’m in pretty deep discontinuation. Crazy nausea, fever, body aches, diarrhea and these things I can’t describe other than brain zaps. Feels like someone just shook me up for a second, leaving my brain rattled. It’s like the damn flu on steroids.

Day one wasn’t so bad. No symptoms.

Today is day two and it was hell.

If it gets too bad I’ll break open one of the 75s and take half of the little pellets inside, but if I can do it without I’ll gladly do that instead.

I seriously thought I had made a good decision going on the Effexor. These discontinuation symptoms feel almost exactly like those I had when I stopped Paxil for a few days when I couldn’t afford it - before insurance. I never wanted to experience this again.

I’ve detoxed from opiates, and that is a walk in the damn park compared to this.

I’ve survived the day. Now I’m going to take a couple Tylenol PM and hope that maybe I can sleep through the worst of this.

I am digging the vivid dream side effect, though. Read a happy Caryl story before bed and had good Caryl dreams.

Wish me luck, guys. Hopefully I’ll make it to Monday and will be able to get this meds situation straightened out.

Day 3


Detox day three was completely unbearable. 
I woke up with the worst brain zaps. 
I spent most of the day crawling back and forth to the bathroom. Horrible diarrhea and vomiting, zero equilibrium. 
Then I cried off and on when I was looking at Facebook, seeing people who are doing so well while I’m in caught in an endless loop of depression and anxiety. 
I finally couldn’t take it anymore so I broke open one of the capsules and took out half of the dose. I’m going to do it again tomorrow, too, to taper myself since my doctor’s office isn’t very reliable when it comes to calling in scripts. 
My boyfriend finally got home and he’s been with me since, which has helped. 
After almost 24 hours of not keeping anything down, I was finally able to eat. I tried a chicken pie earlier and it didn’t go so well so my boyfriend ate it and fed me a few pieces of the chicken. I was able to keep some stuffing down from a turkey dinner plate my aunt gave my mom, and a slice of bread. Tried a few dumplings but it didn’t work out so well.
I won’t say I feel like a failure for having to take some of the medicine to get rid of the detox pain. I made it three full days without. I will taper off and never take an ssri or snri again. It’s not worth it.

Day 4


Made it through detox day four. It wasn’t as bad as I had imagined, but still rough.

I slept until damn near noon after sleeping through the night.

Thanks to the lowered dose of meds I have my equilibrium and appetite back. Mom an I ended up eating tostadas for dinner.

First thing tomorrow I’ll be on the phone with my doc getting my proper lowered dose.

I haven’t got much to note since today was mildly uneventful.

The Aftermath

By day 5, I was finally starting to even out from the new dose of medication. 

I can say that being on the lower dose has made me feel so much better. I even was able to get out yesterday and vote, even though the despot I voted against still won. Good thing I can get this out while the internet is still free!

If you take an SSRI or SNRI, please take this as a cautionary tale and see if there is any way you can take something different. 

To be perfectly honest, it was easier to come off of opiates than it was for this crap. 

I know when I stop taking my 37.5mgs after this week I'm going to have minor aftershocks, which I am tempted to battle by taking minute amounts of the drug I have from the days I split them open to taper me off even more so I can avoid the brain shocks. That is the worst part of the whole thing. Other than the one day that I spent crying for no reason other than everything sucked because I existed. Yet another lovely side effect. 

If you are an anxious little weirdo like I am, feel free to talk to me! I have found that having someone to talk to, especially someone who understands, is a really freeing experience. It's hard to talk to my family about it because they simply don't understand the anxiety I experience. 


Thanks for reading! Don't forget to share and subscribe!

No comments:

Post a Comment

Any and all comments are appreciated! Talk to me!

Please do not only pitch your blog - all such comments will be reported as spam.

LinkWithin

Related Posts Plugin for WordPress, Blogger...